Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 44, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 20, 2008, 4:51 PM CDT for DeKalb County, Alabama. It was in force for 13 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 4:51 PM CDT (21:51 UTC)
- Expired
- May 20, 2008, 5:04 PM CDT
- In force
- 13 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:52 PM CDT | TSTM WND DMG | 1 Ne Collinsville, AL | TWO LARGE APPLE TREES UPROOTED APPROXIMATELY 1 MILE NORTH NORTHEAST OF COLLINSVILLE. |
| May 20, 4:52 PM CDT | TSTM WND DMG | Se Collinsville, AL | VERY LARGE TREE BRANCHES FELL ON A HOUSE IN SOUTHEASTERN COLLINSVILLE. THIS CAUSED MINOR DAMAGE TO THE STRUCTURE. |
| May 20, 4:55 PM CDT | TSTM WND DMG | 2 Ese Collinsville, AL | A TREE WAS BLOWN DOWN ACROSS THE ROAD NEAR THE AL HWY 68 AND AL HWY 176 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 202151
TORHUN
ALC049-202215-
/O.NEW.KHUN.TO.W.0044.080520T2151Z-080520T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 PM CDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 515 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
COLLINSVILLE...OR ABOUT 15 MILES SOUTH OF RAINSVILLE...MOVING EAST
AT 40 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
COLLINSVILLE.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3425 8579 3420 8584 3419 8593 3421 8601
3426 8599 3438 8595 3433 8569 3431 8570
TIME...MOT...LOC 2151Z 287DEG 36KT 3427 8587
$$
BOYD1 follow-up statement
000
WWUS54 KHUN 202204
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 PM CDT TUE MAY 20 2008
ALC049-202213-
/O.CAN.KHUN.TO.W.0044.000000T0000Z-080520T2215Z/
DEKALB AL-
504 PM CDT TUE MAY 20 2008
...THE TORNADO WARNING FOR SOUTH CENTRAL DEKALB COUNTY IS CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
TORNADO WARNING HAS BEEN CANCELED.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3425 8579 3420 8584 3419 8593 3421 8601
3426 8599 3438 8595 3433 8569 3431 8570
TIME...MOT...LOC 2203Z 287DEG 36KT 3423 8573
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 3:21 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 20, 3:21 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 321 PM CDT TUE MAY 20 2008 .DISCUSSION... SURFACE LOW CURRENTLY HAS PUSHED EAST INTO THE MID-ATLANTIC REGION THIS AFTERNOON. INTENSE DAYTIME HEATING HAS WARMED TEMPERATURES INTO THE MID TO UPPER 80S IN MANY LOCATIONS ACROSS NORTHERN ALABAMA. THIS HAS FINALLY ALLOWED SCATTERED STRONG TO SEVERE THUNDERSTORMS TO DEVELOP NEAR THE TENNESSEE AND ALABAMA STATE LINES AHEAD OF THE COLD FRONT FROM NEAR SPENCER IN THROUGH TALLASSEE IN TENNESSEE EXTENDING SOUTHWEST FROM THE SURFACE LOW. VERY STRONG DAYTIME HEATING AND GOOD MOISTURE CONVERGENCE IS IN PLACE AHEAD OF THE FRONT OVER THE FORECAST AREA HAS SET THE STAGE FOR ANY THUNDERSTORMS THAT DEVELOP TO BE SEVERE. THESE SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT AS IT PUSHES SOUTHEAST ACROSS NORTHERN ALABAMA LATE THIS AFTERNOON. WITH LIS AT LEAST -4 TO -7 DEGREES CELSIUS AND CAPE AT LEAST 2000 J/KG...LARGE HAIL IS THE PRIMARY THREAT. DAMAGING WINDS CANNOT BE RULED OUT...GIVEN DRY AIR ALOFT. BELIEVE THIS WILL BE A SHORT WINDOW FOR SEVERE WEATHER...AS FRONT WILL PUSH TO EXTREME SOUTHERN CULLMAN COUNTY AROUND 7 PM. WILL LEAVE ISOLATED THREAT FOR STORMS...SOME POSSIBLY SEVERE...IN SOUTHERN CULLMAN...MARSHALL..AND DEKALB COUNTIES THROUGH 10 PM...IN CASE THE FRONT SLOWS. COOLER AND DRIER CONDITIONS WILL SET IN OVERNIGHT THROUGH WEDNESDAY...AS A SURFACE HIGH BUILDS INTO THE AREA. ALSO...DURING THE DAY ON WEDNESDAY...THE FRONT STALLS OUT ACROSS MOBILE THROUGH THE FLORIDA PANHANDLE. THIS FRONT WILL PUSH NORTH QUICKLY WEDNESDAY NIGHT...INCREASING LOW LEVEL MOISTURE ACROSS THE FORECAST AREA AND PUTTING THE AREA IN NORTHWEST FLOW ALOFT. BOTH NAM12 AND GFS40 SHOW A DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW ALONG THE WARM FRONT AND DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY ACROSS THE FORECAST AREA IN RESPONSE. MODELS KEEP THE WARM FRONT FAIRLY STATIONARY THROUGH SATURDAY AFTERNOON...WITH SOME WAFFLING FROM NORTH TO SOUTH BEFORE ANOTHER COLD FRONT PUSHES THROUGH SATURDAY NIGHT. THEREFORE...ADDED 30 POP EACH OF THOSE AFTERNOONS. ALSO KEPT 20 POP DURING NIGHTTIME HOURS...EXCEPT ON SATURDAY NIGHT. ALTHOUGH WEAK FORCING WILL BE IN PLACE...HIGH PWS AROUND 1.6 AND PLENTY OF CAPE SHOULD ALLOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR THE FRONTAL BOUNDARY. WIND VERY WEAK WIND FIELD AND ALMOST NO SHEAR...BELIEVE ONLY THREAT WITH STRONGER STORMS WILL BE HEAVIER RAINFALL TOWARDS THE END OF THE WEEK. ANOTHER STRETCH OF DRY AND NEAR NORMAL TEMPERATURES SUNDAY THROUGH TUESDAY...AS STRONG UPPER LEVEL RIDGING BUILDS IN OVER THE TENNESSEE VALLEY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 54 76 54 80 / 10 10 10 30 SHOALS 54 76 54 78 / 10 10 10 30 CULLMAN 56 77 55 81 / 10 10 10 30 FAYETTEVILLE 54 74 53 76 / 10 10 10 30 ALBERTVILLE 56 77 55 78 / 20 10 10 30 FORT PAYNE 55 75 53 78 / 20 10 10 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 20, 4:13 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 413 PM CDT TUE MAY 20 2008 ALZ001>010-016-TNZ076-096-097-210300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 413 PM CDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE WEATHER OCCURRENCES. BOYD
In the hours before
Local storm report, May 20, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL SYLVANIA 34.56N 85.81W
05/20/2008 E0.88 INCH DEKALB AL EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED AT THE INTERSECTION OF ALABAMA
HWY 75 AND CR 27 NEAR SYLVANIA
&&
DLSpecial weather statement, May 20, 4:28 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 428 PM CDT TUE MAY 20 2008 ALZ006-008-009-202200- JACKSON-MADISON-MARSHALL- 428 PM CDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON...SOUTHERN MADISON AND EXTREME NORTHERN MARSHALL COUNTIES UNTIL 500 PM CDT... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 13 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT 59 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. SPOTTERS REPORTED 1/2 INCH HAIL WITH THIS STORM AROUND 425 PM CDT. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW HOPE. WOODVILLE. GRANT. LANGSTON. SECTION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR NORTH CENTRAL ALABAMA. CBD
Special weather statement, May 20, 4:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 432 PM CDT TUE MAY 20 2008 ALZ007-016-202200- CULLMAN-MORGAN- 432 PM CDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL 500 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF FALKVILLE...OR 13 MILES SOUTHEAST OF HARTSELLE...MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... EVA. HULACO. JOPPA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR NORTH CENTRAL ALABAMA.
Local storm report, May 20, 4:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 NNW FARLEY 34.61N 86.57W
05/20/2008 E0.50 INCH MADISON AL BROADCAST MEDIA
HALF INCH HAIL REPORTED IN SOUTH HUNTSVILLE AT MEMORIAL
PKWY AND HOBBS RD
0423 PM HAIL 2 S HENAGAR 34.60N 85.73W
05/20/2008 E1.00 INCH DEKALB AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED ALONG CR 85 NEAR HENAGAR
&&
DLLocal storm report, May 20, 4:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 S HENAGAR 34.60N 85.74W
05/20/2008 DEKALB AL BROADCAST MEDIA
TREES REPORTED DOWN ON CR 85 NEAR HENAGAR. ALSO QUARTER
SIZED HAIL WAS STILL ONGOING.
0428 PM HAIL 2 S VALLEY HEAD 34.53N 85.63W
05/20/2008 E0.50 INCH DEKALB AL EMERGENCY MNGR
DIME SIZED HAIL ALONG CR 89 JUST NORTH OF DESOTO STATE
PARK
&&
DLLocal storm report, May 20, 4:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SKIRUM 34.32N 85.97W
05/20/2008 E1.25 INCH DEKALB AL TRAINED SPOTTER
HALF DOLLAR SIZED HAIL IN SKIRUM
&&
DLThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:07 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 23 min |
| May 20, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 15 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 30 min |
| May 20, 2:42 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 18 min |
| May 20, 2:58 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 32 min |
| May 20, 3:06 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 24 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 29 min |
| May 20, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 27 min |
| May 20, 3:21 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 24 min |
| May 20, 3:32 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 18 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 13 min |
| May 20, 3:59 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 16 min |
| May 20, 4:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 30 min |
| May 20, 4:20 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 25 min |
| May 20, 4:39 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 51 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 48 min |
| May 20, 4:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 19 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 31 min |
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 24 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.